McNeil Consumer Healthcare Announces Voluntary Recall of Certain Over-The-Counter (OTC) Products
You may have heard about the November and December, 2009 recalls of Tylenol Arthritis Pain medication due to contamination with a substance that causes a moldy odor and gastrointestinal problems. Well, now McNeil Consumer Healthcare is recalling a much wider range of products for the same reason. The January 15, 2010 recall includes over-the-counter (OTC) drugs including Benadryl, Tylenol, Rolaids, and more. Some are children’s medications.
McNeil Slow To Act
The recent McNeil recall affects OTC medications sold in the Americas, the United Arab Emirates (UAE), and Fiji. It is due to contamination with 2,4,6-tribromoanisole (TBA). The recall was announced on the same day that the Food and Drug Administration (FDA) issued a warning letter to McNeil regarding the way it handled its knowledge of the TBA problem in its products.
According to the FDA, McNeil was aware of the contamination as early as August, 2008.
Consumers who have complained about the product reported a musty, moldy, or mildew-like odor and experienced stomach pain, diarrhea, nausea, and vomiting after taking the suspicious smelling medications.
McNeil says the adverse events were “temporary and non-serious.”
McNeil says the contamination came from the packaging materials which were stored and shipped on wooden pallets treated with 2,4,6- tribromophenol (TBP). TBP breaks down into TBA when it interacts with microbes.
The list of products affected by the recall is extensive. You can view the full recalled product list here. If you have any of the recalled products, do not use them, even if you cannot smell the unusual odor.
If you believe that you have become ill from taking recalled OTC medications or any other product that was discovered to be defective or dangerous in any way, please contact the experienced defective products attorneys at Schlichter, Bogard & Denton, serving clients nationwide.